I have a very dear friend who has dematomyosits which is a sister disease to Polymyosits. Polymyositis is one of the overlap diseases associated with Lupus. An "overlap" is one or more of the connective tissue diseases, such as:
rheumatoid arthritis (RA)
systemic lupus erythematosus (SLE or lupus)
systemic sclerosis (SSc or scleroderma)
Sjogren's syndrome (SS)
various forms of vasculitis.
These diseases have a number of common features:
They affect females much more frequently than males.
They are "multisystem" diseases (systemic), capable of affecting the function of many organs.
They "overlap" with one another disease, sharing certain clinical symptoms, signs, and laboratory abnormalities.
Blood vessels are the most common target of injury in all of these diseases.
The immune system is abnormal and accounts, at least in part, for the observed tissue damage.
Although lupus most often occurs alone, many people with lupus also have symptoms characteristic of one or more of the other connective tissue diseases. In this circumstance, the term “overlap” is used to describe the illness.
Polymyositis is one of two "Myositis". The other is dermamyositis. In polymyositis and dermatomyositis, the primary problem is muscle weakness due to muscle inflammation.
Weakness especially affects:
- the hips (inability to rise from a chair or toilet seat, or to climb stairs unassisted)
- the shoulders (inability to lift a weight onto a high shelf or comb one's hair).
- typically, there is little or no pain associated with the weakness.
People with myositis also have:
- increased blood levels of creatine kinase (CK), a substance that leaks from injured muscle
- abnormal electrical activity of muscles detected by electromyogram (EMG)
- muscle biopsy showing muscle cell degeneration and inflammation that is found in a muscle biopsy.
Polymyositis and Dermatomyositis is treated with Prednisone or other cortisone-like drugs. These may be used in combination with other immune-suppressing drugs. Cortisone itself, in high doses, may actually cause muscle weakness of the hips and shoulders, very similar to what occurs in myositis. But in this condition, called "steroid myopathy," the CK, EMG, and the muscle biopsy do not suggest inflammation, and recovery of strength promptly follows reduction of the cortisone dose.
I hope that this has been helpful!
Peace and Blessings